West Virginia, 2017

Flooding in West Virginia, May 5 to 7, 2017

May 5 to 7, 2017 · NWS LWX · 6 events in 3 counties and zones

Low pressure was located across the Tennessee Valley while a strong low level jet transported moisture into the Mid-Atlantic. Showers and thunderstorms led to heavy rain across northern and central Virginia leading to scattered flooding mainly from rivers and creeks over flowing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure was located across the Tennessee Valley while a strong low level jet transported moisture into the Mid-Atlantic. Showers and thunderstorms led to heavy rain across northern and central Virginia leading to scattered flooding mainly from rivers and creeks over flowing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 5, 9:09 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 5, 9:09 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1009 AM EDT Fri May 5 2017

.SYNOPSIS...
Strong Low pressure over the Tennessee Valley will track slowly
north to western Pennsylvania today, then linger over
southeastern Canada through Sunday. Weak high pressure will
build into the area late Sunday, and remain through the middle
of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Active morning as a swath of moderate to heavy rain with
embedded convection pivots across the area. While instability
minimal (sounding saturated) its been sufficient given shear
profiles for some wind damage. This areanow pivoting across to
the eastern shore. A dry slot, with clear skies, entering West
Virginia. The forecast challenge revolves around how much
destabilization will occur in the dry slot.

Surface low pressure analyzed near KHTS. Per water vapor loop,
the upper level low still back across the Tennessee Valley. The
dry slot will work across the area by late morning.

This storm system is quite dynamic and will be taking on a
negative tilt later today aloft as the surface low moves toward
PA. Thoughts at this time not much different from the previous
forecaster: deep layer shear will not be lacking, but there is
some question with how much destabilization will be able to take
place after the morning rain. The lower level thermal profiles
will be important as to how much additional convection can fire
this afternoon on the edge of the dry slot. The most favorable
overlap of instability and moisture may occur along the Potomac
River corridor. Trends will have to be monitored to determine
the severe threat. Temperatures will make a push for the 70s,
but overall confidence is low.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
The storm threat will diminish this evening, but the weather
will remain unsettled through Saturday as the upper low slowly
pivots to our north. Vort max/surface boundary combination will
bring the best chance of showers during the day on Saturday, but
tough to go dry at any one time. Cold advection ramps up
Saturday night, with upslope precipitation mixing with and
changing to snow at the highest elevations. Appears the best
chance for minor accumulations will be above 3000 feet. Deep
moisture pulls away Sunday, so precipitation chances will be
lower, but can't rule out a few showers or sprinkles area wide
as additional vorticity swings across the area. Both days this
weekend will be a bit breezy. Temperatures will be below normal,
although any subfreezing readings (Sunday morning onward)
should be limited to the highest elevations.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Trough aloft will linger in southeastern Canada through the
long term. This will keep a northwesterly flow in place with
continued below normal temperatures. Chilliest weather looks to
be early in the week, with continued frost/freeze threat mainly
west of the Blue Ridge (though some frost could sneak its way
east of the Blue Ridge). High pressure, though weak, should keep
conditions mostly dry as the northwest flow aloft looks likely
to push systems approaching from the west southward into the
Southeastern US.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
MVFR/IFR fligt conditions across the terminals will gradually
improve as the shield of rain exits and the dry slot approaches.
Thunderstorms are possible this afternoon, but coverage is
(still) uncertain. Some of the storms could have hail and gusty
winds. Cigs may lower back to MVFR tonight, although confidence
is low.

Rain showers are likely during the day Saturday as cold front
moves through with MVFR possible. VFR more likely for Saturday
night and Sunday. Gusty winds 20-30 kt possible through Sunday
as well.

VFR likely with weak high pressure Monday and Tuesday.

&&

.MARINE...
Strong low pressure slowly moving through the weekend will
result in strong winds. Have a Gale Warning in effect for the
mid Bay and mid-lower Potomac today, and a Small Craft Advisory
in effect for the rest fo the waters. A Small Craft then in
effect for all waters through Saturday (although there could be
a lull in the morning). Expect the strong winds to continue
Sunday, perhaps becoming limited to the Bay Sunday night.
Onshore to south flow today becomes westerly behind Saturday's
front.

Small Craft Advisory conditions may linger Monday but look more
likely to abate Tuesday as weak high pressure crosses the area.

&&

.HYDROLOGY...
Flood Warnings have been issued for portions of the Blue Ridge
and the I-95 corridor between Fredericksburg and Washington.
With the heavy rain pulling out, likely will be dropping the
Flood Watch soon.

We are currently monitoring the river response. Already have
issued some River Flood Watches.

&&

.TIDES/COASTAL FLOODING...
Water levels have risen substantially since midnight, and
currently are 2+ ft above astronomical normals. Have expanded
Coastal Flood Advisories for entire shore of Chesapeake Bay,
King George/Charles, and DC/Alexandria for the next two tide
cycles...midday today and overnight tonight. Flow turns west by
Saturday, which should offer some relief. We will just need to
monitor how quickly the response will be.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 11 AM EDT Saturday for DCZ001.
MD...Coastal Flood Advisory until 11 AM EDT Saturday for MDZ011-014-
     016>018-508.
VA...Flood Watch until noon EDT today for VAZ025-026-029-036>040-
     507-508.
     Coastal Flood Advisory until 11 AM EDT Saturday for VAZ054-057.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 PM EDT
     Saturday for ANZ532>534-536-537-540-541-543.
     Gale Warning until 6 PM EDT this evening for ANZ532>534-536-
     537-540-541-543.
     Small Craft Advisory until 6 PM EDT Saturday for ANZ530-531-
     535-538-539-542.

&&

SYNOPSIS...RCM
NEAR TERM...ADS/HTS
SHORT TERM...ADS
LONG TERM...RCM
AVIATION...ADS/RCM/HTS
MARINE...ADS/RCM/HTS
HYDROLOGY...HTS/JE
TIDES/COASTAL FLOODING...HTS/JE
Hazardous weather outlook, May 5, 10:08 AM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1108 AM EDT Fri May 5 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061515-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1108 AM EDT Fri May 5 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Gale Warning is in effect today for the Chesapeake Bay from
Sandy Point to Smith Point and for the Potomac River from Indian
Head to Smith Point.

An isolated thunderstorm capable of producing strong winds is
possible over the waters today and this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However, please
forward any thunderstorm, rainfall, or flooding reports to the
National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061515-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1108 AM EDT Fri May 5 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Sub-freezing temperatures are likely along the ridge tops of the
Allegheny Highlands and Blue Ridge Mountains during the overnight
and early morning hours Sunday through Tuesday. Freeze warnings
may become necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However, please
forward any thunderstorm, rainfall, or flooding reports to the
National Weather Service.

HTS

In the hours before

Local storm report, May 5, 10:13 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1113 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLOOD            3 N IVY                 38.10N  78.59W
05/05/2017                   ALBEMARLE          VA   OTHER FEDERAL

            THE STREAM GAUGE ON MECHUMS RIVER AT WHITE HALL
            EXCEEDED THE 11 FOOT FLOOD STAGE BETWEEN 815 AND 830 AM.
            AT THIS LEVEL... YARDS ARE FLOODED NEAR THE RIVER.

&&

EVENT NUMBER LWX1701939

JE
Local storm report, May 5, 10:14 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1114 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLOOD            2 WNW RAPIDAN           38.33N  78.10W
05/05/2017                   MADISON            VA   OTHER FEDERAL

            ROBINSON RIVER EXCEEDED ITS 11 FOOT FLOOD STAGE BETWEEN
            1030 AND 1045 AM. AT 11 FEET... ROBINSON RIVER ROAD IS
            FLOODED IN MULTIPLE PLACES NEAR THE STREAM.

&&

EVENT NUMBER LWX1701940

JE
Local storm report, May 5, 10:16 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1116 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     FLOOD            2 NE WAYNESBORO         38.09N  78.88W
05/05/2017                   CITY OF WAYNESBORO VA   OTHER FEDERAL

            THE STREAM GAUGE ON SOUTH RIVER AT DOOMS EXCEEDED THE
            11 FOOT FLOOD STAGE AT 1007 AM. AT THIS LEVEL...
            AGRICULTURAL FLOODING IS OCCURRING NEAR THE RIVER...
            WITH MINOR OUT OF BANK FLOODING NORTH OF DOWNTOWN
            WAYNESBORO.

&&

EVENT NUMBER LWX1701941

JE
Local storm report, May 5, 10:22 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1122 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     FLOOD            MOUNT CLIFTON           38.76N  78.71W
05/05/2017                   SHENANDOAH         VA   TRAINED SPOTTER

            WATER FLOWING OVER GARBER ROAD BETWEEN KIBLER ROAD AND
            GRAVELTOWN ROAD.

&&

EVENT NUMBER LWX1701942

DH
Local storm report, May 5, 10:27 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     FLOOD            THURMONT                39.63N  77.41W
05/05/2017                   FREDERICK          MD   EMERGENCY MNGR

            WOODSIDE AVENUE CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LWX1701943

DH
Local storm report, May 5, 10:28 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1128 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     FLOOD            THURMONT                39.62N  77.41W
05/05/2017                   FREDERICK          MD   EMERGENCY MNGR

            WATER STREET CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LWX1701944

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Berkeley

When
May 5, 10:34 AM EST to 1:55 PM EST
Where
Berkeley County, Bunker Hill to 0.53 mi NW of Bunker Hill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.330, -78.050

The stream gauge on Mill Creek at Bunker Hill exceeded their flood stage of 4.2 feet and peaked at 4.47 feet at 12:30 EST. Henshaw Road was flooded under Interstate 81.

Flood, Berkeley

When
May 5, 2:32 PM EST to 10:00 PM EST
Where
Berkeley County, 0.63 mi NNW of Bunker Hill to 0.58 mi SW of Inwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.339, -78.054

There was a vehicle stuck in high water on Henshaw Road.

Flood, Berkeley

When
May 5, 5:47 PM EST to May 6, 5:22 AM EST
Where
Berkeley County, 2.37 mi ENE of (Mrb)shepherd Fld Mr to 2.18 mi SW of Blairton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.417, -77.942

The stream gauge on Opequon River at Martinsburg exceeded their flood stage of 10 feet and peaked at 11.20 feet at 1:15 EST. Water began to cover backyards of homes on Bowers Road. Douglas Grove Road was flooded and impassible. Water also approaches Golf Course Road and Grapevine Road.

Flood, Berkeley

When
May 5, 7:19 PM EST to May 6, 6:11 AM EST
Where
Berkeley County, 1.48 mi SSE of Tomahawk to 1.63 mi SE of Tomahawk
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.510, -78.040

The stream gauge on Back Creek at Jones Springs exceeded their flood stage of 11 feet and peaked at 12.35 feet at 2:15 EST. Dry Run Road began to flood. Water approaches Daisy Lane.

Flood, Morgan

When
May 5, 11:18 PM EST to May 6, 6:15 PM EST
Where
Morgan County, 3.19 mi SSW of Great Cacapon to 3.3 mi SSW of Great Cacapon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.580, -78.310

The stream gauge on Cacapon River at Great Cacapon exceeded their flood stage of 9 feet and peaked at 10.30 feet at 5:45 EST. Rock Ford Road began to flood in multiple locations, including flowing completely over the low water bridge. Constant Run Road also began to flood.

Flood, Jefferson

When
May 6, 7:06 PM EST to May 7, 7:22 AM EST
Where
Jefferson County, 0.92 mi SSW of Mountain Mission to 0.93 mi NNE of Mountain Mission
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.238, -77.807

The stream gauge on Shenandoah River at Millville exceeded their flood stage of 10 feet and peaked at 10.61 feet at 00:15 EST. Parts of Bloomery Road and John Rissler Road were flooded near Bloomery, WV. Once these roads flood, access to homes was impaired but the homes themselves are not in any danger of flooding. Moulton Park and the Millville boat launch were also flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695393, 695677, 695384, 695396, 695377, 695388.